Question about Fentanyl/Durogesic patches - page 2

Fentanyl patch and relief of osteo pain Has anyone had any experience with the use of the Durogesic/ Fentanyl patches for people who suffer from chronic osteoporosis pain? I would appreciate... Read More

  1. by   kids
    Another suggestion based on using the patches in LTC...visually check the patch is present every shift. We had a couple of slightly confused LOLs whos patches would turn up missing, we assumed they had come off with clothing etc...until we found a caregiver OD'd in a linen closet.
  2. by   sunnygirl272
    Originally posted by kids-r-fun
    Another suggestion based on using the patches in LTC...visually check the patch is present every shift. We had a couple of slightly confused LOLs whos patches would turn up missing, we assumed they had come off with clothing etc...until we found a caregiver OD'd in a linen closet.
    DOOD!! are you SERIOUS!?!??!?!
  3. by   kids
    Originally posted by sunnygirl272
    DOOD!! are you SERIOUS!?!??!?!
    As a heart attack. Pretty freekin pathetic...peeling Fentanyl patches off of a LOL's back to catch a buzz.
  4. by   SharkLPN
    My facility requires documentation with a witness that a fentanyl patch was removed and disposed of properly (ie - a sharps container) just as we would extra morphine in a syringe for that exact reason.

    Supposedly, the gooey innards can be sucked out and injested for a high, even when the patch has been in place for it's allotted time frame.

    Yuck!
  5. by   TNcanNURSE
    Originally posted by P_RN
    ) On patients I like to write the date and time right on the patch.
    The Duragesic box comes with a little set of stickers in it where you can write the date and initial. Be sure not to write directly on the patch because this will affect the time release mechanism.
  6. by   TNcanNURSE
    Originally posted by SharkLPN
    My facility requires documentation with a witness that a fentanyl patch was removed and disposed of properly (ie - a sharps container) just as we would extra morphine in a syringe for that exact reason.

    Supposedly, the gooey innards can be sucked out and injested for a high, even when the patch has been in place for it's allotted time frame.

    Yuck!
    Well I learn something new everyday. Thanks for the info as I generally just throw them in the trash. I never would have thought that anybody could get a high off of one that is old. I guess the drug lords come up with new and exciting ways to get high all the time. But seriously, that is GROSS.
  7. by   sunnygirl272
    Originally posted by TNcanNURSE
    Well I learn something new everyday. Thanks for the info as I generally just throw them in the trash. I never would have thought that anybody could get a high off of one that is old. I guess the drug lords come up with new and exciting ways to get high all the time. But seriously, that is GROSS.
    another reason to flush or dispose of in a sharps container-confused, wandering people picking through garbage...or in a home situation, small kids and animals...doesn't take alot to kill a little person/pet....
  8. by   Jay-Jay
    I've found these patches can cause problems when first used, for those who have a low tolerance for them. I ahd one lady last week who suffered dizziness, nausea and vomiting. The symptomps disappeared when the patch was remove, and though the doc wanted to try half a patch, she said, "NO thank you!!"

    Don't blame her! To get half a patch, you either put a Duoderm under half of it, or leave half the backing on, and tape it to secure it. HOWEVER....!!! We have been informed by the company that makes Duragesic that this is NOT a method of delivery that has been researched and tested and found to be safe.

    So, until we can get some concrete data on the safety and effectiveness of this method, we have been told not to apply the patch this way. It's either a whole patch, or nothing.
  9. by   ktwlpn
    Originally posted by Sandra m. Took
    Fentanyl patch and relief of osteo pain

    Has anyone had any experience with the use of the Durogesic/ Fentanyl patches for people who suffer from chronic osteoporosis pain?
    I would appreciate any information and thoughts that any one may have on the success. I am enquiring regarding this to perhaps help the quality of life of a lady who has chronic osteo in her back and has difficulty with allergies and swallowing tablets. She has been on fosamax for 18 month or so but her quality of life recently has really deteriated due to the increased pain levels.

    Thank you in advance for suggestions
    Tookie
    It's a wonderful thing...with fewer side effects for the elderly folks.We check placement of the patch q shift and document this on the MAR.Have had a few patches that just would not stay put-anyone know if hypofix or op-site is contra-indicated? Out of our 3 staff docs only one is amenable to suggestions for good pain control.One doc is hesitant to prescribe any meds that will "depress respirations" and another just does not believe that people even have pain...As a consequence we have seen many residents suffer..The DON and the head of social services are both very anti-hospice. I was so hoping that this would be a focus during our last survey but it seems the surveyors were satisfied with what they saw...
  10. by   TracyB,RN
    Knew a nurse who ended up dead b/c she was self-medicating with used patches. Exactly how TNcanNurse said, she would take a syringe, remove the gel, & shoot up. What a way for a 15 year to find her mom, dead on the bathroom floor!
  11. by   Tookie
    Thank you so much for your advise and thoughts - l am hoping that with a little persuasion l may eventually have this person anjoying her life a little more - she said she would talk to her doctor - I have also said that l have had your opinions and that other nurses ie made very positive commnets re its use.
    I am hoping with a little subtefuge l may try and talk to her doctor about it and explain my concerns re her discomfort and quality of life. the lady concerned will always try and present as managing well -
    Again thank you l apprecaite your input - if there is further info l wil let you know
    BTW - there wouldnt be any danger of the patchs ending up inappropriately used in this case. - Thanks for the advise again
  12. by   enox
    what would happen if someone would eat the contence offf 10 50mg durogesic patches? would that be leathal couse we had a patient who "tricked" us into beliving he was using them but he was only saving them for a suicide we found out later. But question is would he have made it if he would have swallowed it? Luckely a leaninglady found them in time.
  13. by   Dave ARNP
    Enox,
    the nature of your question is sort of alarming.

    Are you a nurse, nursing student, ect?

    I'm going to just say that taking any medication other than the way it is intended can cause severe harm. Duragesic's delivery system (IMHO) leaves alot to be desired, and I would discourage altering the patch in any way shape form or fashion.

    Dave

close